Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 19, NWS Milwaukee, WI
NWS Milwaukee, WI issued this severe thunderstorm warning at Apr 18, 2002, 8:44 PM CDT for Columbia County, Wisconsin. It was in force for 61 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 18, 2002, 8:44 PM CDT (01:44 UTC)
- Expired
- Apr 18, 2002, 9:45 PM CDT
- In force
- 61 min
- Issued by
- NWS Milwaukee, WI
- Area
- Whole counties
County Columbia County, WI
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 18, 9:05 PM CDT | Thunderstorm Wind 52 E | Poynette, WI |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 18, 8:00 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 1.7 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 188 J/kg
- Mixed-layer CIN
- -106 J/kg
- Mixed-layer LCL
- 2321 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 216 m²/s²
- 0-3 km storm-relative helicity
- 288 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KMKX 190144 SVRMKE WIC021-190245- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 844 PM CDT THU APR 18 2002 THE NATIONAL WEATHER SERVICE IN SULLIVAN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... COLUMBIA COUNTY IN SOUTH CENTRAL WISCONSIN * UNTIL 945 PM CDT * AT 844 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM 9 MILES NORTHWEST OF PORTAGE TO 11 MILES SOUTHWEST OF LAKE WISCONSIN...OR FROM 8 MILES EAST OF WISCONSIN DELLS TO PRAIRIE DU SAC...MOVING NORTHEAST AT 25 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... LAKE WISCONSIN AT 905 PM CDT. PORTAGE AT 915 PM CDT. ARLINGTON AT 925 PM CDT. POYNETTE AT 930 PM CDT. IF YOU ARE IN THE PATH OF THIS STORM...YOU SHOULD PREPARE FOR DAMAGING WINDS IN EXCESS OF 60 MPH...LARGE HAIL...AND DEADLY LIGHTNING. SEEK SHELTER IMMEDIATELY ZAJDEL
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 18, 11:20 AM CDT, 9 hours 24 minutes earlier.
Area forecast discussion, Apr 18, 11:20 AM CDT, 9 hours 24 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 1120 AM CDT THU APR 18 2002 FORECAST FOCUS IS ON SEVERE POTENTIAL THIS AFTERNOON AHEAD OF APPROACHING CDFNT. LINE OF DEVELOPING THUNDERSTORMS JUST AHEAD OF NOSE OF LOW LEVEL JET. SOUNDINGS SHOW LOW LEVEL CAP IN PLACE AT THIS MOMENT...BUT FORECAST SOUNDINGS SHOW CAP TO RAPIDLY DISSIPATE...SO THIS LINE MAY RAPIDLY INTENSIFY OVER SOUTHCENTRAL WI EARLY THIS AFTERNOON. CAPES RISE TO OVER 2000 J/KG. FLOW IS RATHER UNIDIRECTIONAL NOW...BUT ANY LAKE BREEZE FRONT WOULD PRODUCE MODERATE HELICITIES...AND EHI VALUES TO NEAR 3...SO BOUNDAIES WILL NEED TO BE WATCHED CLOSELY. DEW POINTS ALREADY IN LOWER 60S...WITH MID 60S ALREADY OVER N IL. MAIN COLD FRONT DOES NOT COME THROUGH SE WI UNTIL AFTER MIDNIGHT...AND MODELS SHOW WEAK MID LEVEL TROUGH THAT MAY PRODUCE ANOTHER LINE OF THUNDERSTORMS THIS EVENING. VERY COOL HIGH PRESSURE BUILDS OVER CWA AFTER EXIT OF CDFNT. QUITE A CHG AFTER RECENT RECORD HEAT. .MKX...NONE. HENTZ
In the hours before
Local storm report, Apr 18, 5:30 PM CDT, 3 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
530 PM CDT THU APR 18 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0433 PM MERRIMAC WI 1.75 INCH HAIL
04/18/02 SAUK REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0453 PM ENDEAVOR WI .75 INCH HAIL
04/18/02 MARQUETTE REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0510 PM 1 SW MADISON WI 1 INCH HAIL
04/18/02 DANE REPORTED BY LAW
ENFORCEMENT OFFICIAL.Local storm report, Apr 18, 5:49 PM CDT, 2 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
549 PM CDT THU APR 18 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0510 PM MADISON WI .75 INCH HAIL
04/18/02 DANE REPORTED BY STORM
SPOTTER.
0529 PM MADISON WI .75 INCH HAIL
04/18/02 DANE REPORTED BY STORM
SPOTTER.
0530 PM MADISON WI .88 INCH HAIL
04/18/02 DANE REPORTED BY STORM
SPOTTER.
0534 PM BERLIN WI .75 INCH HAIL
04/18/02 GREEN LAKE REPORTED BY EMERGENCY
MANAGEMENT.
0535 PM MONONA WI .75 INCH HAIL
04/18/02 DANE REPORTED BY HAM RADIO
OPERATOR.Special weather statement, Apr 18, 6:25 PM CDT, 2 hours 19 minutes before
WIZ046-047-051-052-056>060-062-066>068-071-072-190115- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 625 PM CDT THU APR 18 2002 ...TORNADO WATCH IN EFFECT FOR SOUTH CENTRAL AND SOUTHEAST WISCONSIN UNTIL 8 PM CDT... AT 624 PM CDT...NUMEROUS STRONG TO SEVERE THUNDERSTORMS CONTINUED TO AFFECT PORTIONS OF SOUTH CENTRAL AND SOUTHEAST WISCONSIN AND A SMALL PORTION OF SOUTH CENTRAL WISCONSIN. SOME OF THESE STORMS HAVE HAD A HISTORY OF PRODUCING LARGE DAMAGING HAIL AND GUSTY WINDS OF 40 TO 50 MPH. MORE THUNDERSTORMS WERE OVER NORTHEAST IOWA MOVING EAST. THESE STORMS WILL AFFECT SOUTH CENTRAL WISCONSIN BY 8 PM CDT. THE STORMS ARE MOVING EAST AT 35 MPH. PERSONS OVER SOUTH CENTRAL AND SOUTHEAST WISCONSIN SHOULD REMAIN ALERT AND BE PREPARED TO SEEK STURDY SHELTER INDOORS AWAY FROM WINDOWS IF THREATENING WEATHER APPROACHES. GD
Special weather statement, Apr 18, 7:35 PM CDT, 1 hour 9 minutes before
WIZ046-047-051-052-056>059-062-065>067-070-071-190100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 735 PM CDT THU APR 18 2002 ...TORNADO WATCH IN EFFECT FOR SOUTH CENTRAL AND SOUTHEAST WISCONSIN UNTIL 8 PM CDT... AT 730 PM CDT...STRONG TO SEVERE THUNDERSTORMS CONTINUED OVER THE SOUTH PORTIONS OF SOUTH CENTRAL AND SOUTHEAST WISCONSIN. SOME OF THESE STORMS HAVE HAD A HISTORY OF LARGE DAMAGING HAIL AND WIND GUSTS TO 60 MPH. MORE THUNDERSTORMS WERE APPROACHING SOUTHWEST WISCONSIN FROM NORTHEAST IOWA. THESE STORMS WILL ENTER SOUTH CENTRAL WISCONSIN AFTER 830 PM CDT. PERSONS OVER SOUTH CENTRAL AND SOUTHEAST WISCONSIN SHOULD REMAIN ALERT AND BE PREPARED TO SEEK STURDY SHELTER INDOORS AWAY FROM WINDOWS IF THREATENING WEATHER APPROACHES. GD
Local storm report, Apr 18, 8:13 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
813 PM CDT THU APR 18 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0700 PM EVANSVILLE WI 1 INCH HAIL
04/18/02 ROCK REPORTED BY STORM
SPOTTER.
0714 PM LAKE GENEVA WI 50 MPH TSTM GUST
04/18/02 WALWORTH REPORTED BY STORM
SPOTTER.
0730 PM DEERFIELD WI 2 INCH HAIL
04/18/02 DANE REPORTED BY STORM
SPOTTER.
0740 PM JANESVILLE WI .75 INCH HAIL
04/18/02 ROCK REPORTED BY LAW
ENFORCEMENT OFFICIAL.Special weather statement, Apr 18, 8:21 PM CDT, 23 minutes before
WIZ046-047-051-052-057>060-063>071-190215- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 821 PM CDT THU APR 18 2002 ...SEVERE THUNDERSTORM WATCH IN EFFECT FOR ALL OF SOUTH CENTRAL AND SOUTHEAST WISCONSIN UNTIL 1 AM CDT... AT 820 PM CDT...CLUSTERS OF STRONG TO OCCASIONALLY SEVERE THUNDERSTORMS WERE ENTERING SOUTH CENTRAL WISCONSIN AND OVER PORTIONS OF SOUTHEAST WISCONSIN. SOME OF THESE STORMS HAVE HAD A HISTORY OF LARGE DAMAGING HAIL AND WIND GUSTS TO 60 MPH. RESIDENTS OF SOUTHCENTRAL AND SOUTHEAST WISCONSIN SHOULD REMAIN ALERT AND BE PREPARED TO SEEK STURDY SHELTER INDOORS AWAY FROM WINDOWS SHOULD THREATENING WEATHER APPROACH. GD
The office that day
Everything else NWS Milwaukee, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 18, 7:18 PM CDT | Severe Thunderstorm Warning | MKX | Kenosha | 42 min |
| Apr 18, 7:21 PM CDT | Severe Thunderstorm Warning | MKX | Dane, Jefferson | 39 min |
| Apr 18, 7:28 PM CDT | Severe Thunderstorm Warning | MKX | Rock | 62 min |
| Apr 18, 7:29 PM CDT | Special Marine Warning | MKX | 61 min | |
| Apr 18, 7:29 PM CDT | Special Marine Warning | MKX | 61 min | |
| Apr 18, 7:59 PM CDT | Severe Thunderstorm Warning | MKX | Sauk | 61 min |
| Apr 18, 8:10 PM CDT | Severe Thunderstorm Warning | MKX | Iowa | 65 min |
| Apr 18, 8:30 PM CDT | Severe Thunderstorm Warning | MKX | Green Lake, Marquette | 60 min |
| Apr 18, 8:34 PM CDT | Special Marine Warning | MKX | 56 min | |
| Apr 18, 8:34 PM CDT | Special Marine Warning | MKX | 56 min | |
| Apr 18, 8:37 PM CDT | Severe Thunderstorm Warning | MKX | Dane | 68 min |
| Apr 18, 8:41 PM CDT | Severe Thunderstorm Warning | MKX | Fond du Lac, Sheboygan | 64 min |
| Apr 18, 8:50 PM CDT | Special Marine Warning | MKX | 100 min | |
| Apr 18, 8:50 PM CDT | Special Marine Warning | MKX | 100 min | |
| Apr 18, 8:57 PM CDT | Severe Thunderstorm Warning | MKX | Sauk | 33 min |
| Apr 18, 9:16 PM CDT | Severe Thunderstorm Warning | MKX | Jefferson | 74 min |
| Apr 18, 9:26 PM CDT | Severe Thunderstorm Warning | MKX | Dodge | 64 min |
| Apr 18, 9:36 PM CDT | Severe Thunderstorm Warning | MKX | Green | 54 min |
| Apr 18, 9:43 PM CDT | Severe Thunderstorm Warning | MKX | Fond du Lac | 32 min |
| Apr 18, 9:44 PM CDT | Severe Thunderstorm Warning | MKX | Dane, Rock | 61 min |
| Apr 18, 9:45 PM CDT | Special Marine Warning | MKX | 2 hr | |
| Apr 18, 9:45 PM CDT | Special Marine Warning | MKX | 2 hr | |
| Apr 18, 9:48 PM CDT | Severe Thunderstorm Warning | MKX | Ozaukee, Sheboygan, Washington | 57 min |
| Apr 18, 10:04 PM CDT | Special Marine Warning | MKX | 116 min | |
| Apr 18, 10:04 PM CDT | Special Marine Warning | MKX | 116 min | |
| Apr 18, 10:20 PM CDT | Severe Thunderstorm Warning | MKX | Walworth | 55 min |
| Apr 18, 10:53 PM CDT | Severe Thunderstorm Warning | MKX | Kenosha, Racine | 37 min |
| Apr 18, 11:24 PM CDT | Severe Thunderstorm Warning | MKX | Iowa, Lafayette, Sauk | 16 hr |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.